Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 20, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 7, 2004, 11:05 AM EDT for Kershaw County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2004, 11:05 AM EDT (15:05 UTC)
- Expired
- Sep 7, 2004, 11:30 AM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Kershaw County, SC
The radar
The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 4:00 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2597 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 071505
TORCAE
SCC055-071530-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 AM EDT TUE SEP 7 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1130 AM EDT
* AT 1057 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CAMDEN.
...MOVING NORTH AT 15 MPH.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3457 8050 3429 8042 3425 8043 3421 8057
3421 8062 3448 8073 3451 8070 3448 8066
3448 8057 3452 8052 3455 8053 3454 8071
3450 8075 3453 8076 3454 8075
$$
AWP/SJN/TAWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 3:00 AM EDT, 8 hours 5 minutes earlier.
Area forecast discussion, Sep 7, 3:00 AM EDT, 8 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 300 AM EDT TUE SEP 7 2004 .SHORT TERM (TODAY THROUGH THURSDAY)... THE GFS HAS VERIFIED BETTER AND IS CLOSER TO THE TPC TRACK SO PLAN TO USE THIS MODEL FOR THE FORECAST. THE MAIN FORECAST PROBLEMS ARE THE TORNADO AND FLOOD THREATS. THE GFS SHOWS HIGH SHEAR CONTINUING THROUGH TONIGHT WITH H85 WINDS NEAR 40 KNOTS. THE TROPICAL MOISTURE PLUS LOW LIFTING CONDENSATION LEVELS SUPPORT A POSSIBILITY OF TORNADOES. THE THREAT MAY BE GREATEST THIS AFTERNOON BECAUSE OF HEATING. THE CHS RAOB SHOWED PRECIPITABLE WATER NEAR 2.4 INCHES. TROPICAL MOISTURE AND TRAINING IN THE BANDS ASSOCIATED WITH THE REMNANTS OF THE HURRICANE SUPPORTS VERY HEAVY RAIN AND POSSIBLE FLOODING. WE HAVE ISSUED A FLOOD WATCH FOR TODAY AND TONIGHT. THE REMNANTS OF FRANCES SHOULD BE LIFTING NORTH OF THE REGION FOR WEDNESDAY AND THURSDAY...BUT THE GFS SHOWS A SURFACE TROUGH LINGERING IN THE FORECAST AREA. THIS FEATURE SHOULD SUPPORT CONTINUED SHOWERS AND THUNDERSTORMS. THE H5 TROUGH APPEARS TO LIFT OUT WITH THE FLOW BECOMING CONFLUENT SO EXPECT COVERAGE WILL DIMINISH BECAUSE OF THE LACK OF UPPER-LEVEL LIFT. PLAN TO CUT THE GUIDANCE CONSENSUS HIGHS SLIGHTLY BECAUSE OF CLOUDINESS AND RAISE THE LOWS SLIGHTLY BECAUSE OF MIXING AND THE TROPICAL MOISTURE TODAY THROUGH WEDNESDAY NIGHT. && .LONG TERM (FRIDAY THROUGH MONDAY)... THE GFS SHOWS AN ONSHORE FLOW AND ALSO A COASTAL TROUGH DURING THE PERIOD. PLAN TO USE THE MEX POPS AND TEMPERATURES. && .AVIATION... SOUTHEAST LOW-LEVEL FLOW ADVECTING MOISTURE INTO THE REGION. GENERALLY EXPECT MVFR THROUGH THE PERIOD AS THE REMNANTS OF THE TROPICAL SYSTEM MOVE NORTHWARD. && .FIRE WEATHER TODAY SE 13 1000 WEDNESDAY SE 14 1200 && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 81 74 84 74 / 100 100 80 50 AUGUSTA 81 74 82 74 / 100 100 80 40 SUMTER 81 74 84 73 / 100 100 80 50 ORANGEBURG 82 74 84 74 / 100 100 80 40 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY GA...FLOOD WATCH TODAY AND TONIGHT...LAKE WIND ADVISORY TODAY && 05/05
In the hours before
Local storm report, Sep 7, 10:23 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1023 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1020 AM TORNADO 5 WNW SUMTER 33.97N 80.47W
09/07/2004 SUMTER SC PUBLIC
HAM OPERATER REPORTED TORNADO ON THE GROUND ON SHAW AFB.
&&
TTHLocal storm report, Sep 7, 10:33 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0950 AM FUNNEL CLOUD CAMERON 33.56N 80.71W
09/07/2004 CALHOUN SC PUBLIC
PUBLIC REPORTED FUNNEL CLOUD NEAR TOWN OF CAMERON IN
CALHOUN COUNTY.
&&
TTHLocal storm report, Sep 7, 10:44 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1044 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM TORNADO 10 SE LANCASTER 34.62N 80.66W
09/07/2004 LANCASTER SC LAW ENFORCEMENT
LANCASTER SHERIFF RPTS TORNADO ON GROUND NEAR RIDGEHILL.
1040 AM FLASH FLOOD 10 SE LANCASTER 34.62N 80.66W
09/07/2004 LANCASTER SC LAW ENFORCEMENT
LANCASTER SHERIFF RPTS TORNADO ON GROUND NEAR RIDGEHILL.
&&
TALocal storm report, Sep 7, 10:45 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 AM FUNNEL CLOUD SUMMERTON 33.60N 80.35W
09/07/2004 CLARENDON SC PUBLIC
PUBLIC RPTS FUNNEL CLOUD NEAR SUMMERTON.
&&
TALocal storm report, Sep 7, 10:45 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM TORNADO 10 SE LANCASTER 34.62N 80.66W
09/07/2004 LANCASTER SC LAW ENFORCEMENT
LANCASTER SHERIFF RPTS TORNADO ON GROUND NEAR RIDGEHILL.
&&
TALocal storm report, Sep 7, 10:45 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 AM EDT TUE SEP 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 AM TORNADO 10 SE LANCASTER 34.62N 80.66W
09/07/2004 LANCASTER SC LAW ENFORCEMENT
LANCASTER SHERIFF RPTS TORNADO ON GROUND NEAR RICH HILL.
&&
TA/TTHThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:08 AM EDT | Tornado Warning | CAE | Calhoun | 37 min |
| Sep 7, 3:21 AM EDT | Tornado Warning | CAE | Orangeburg | 39 min |
| Sep 7, 4:23 AM EDT | Tornado Warning | CAE | Calhoun | 22 min |
| Sep 7, 4:29 AM EDT | Tornado Warning | CAE | Orangeburg | 31 min |
| Sep 7, 4:38 AM EDT | Tornado Warning | CAE | Richland | 37 min |
| Sep 7, 5:23 AM EDT | Tornado Warning | CAE | Richland | 22 min |
| Sep 7, 6:07 AM EDT | Tornado Warning | CAE | Richland | 38 min |
| Sep 7, 6:12 AM EDT | Tornado Warning | CAE | Barnwell | 48 min |
| Sep 7, 6:47 AM EDT | Flash Flood Warning | CAE | Calhoun, Richland | 3 hr |
| Sep 7, 7:07 AM EDT | Tornado Warning | CAE | Aiken | 23 min |
| Sep 7, 7:44 AM EDT | Tornado Warning | CAE | Clarendon | 21 min |
| Sep 7, 8:27 AM EDT | Tornado Warning | CAE | Sumter | 18 min |
| Sep 7, 8:30 AM EDT | Tornado Warning | CAE | Lee, Sumter | 30 min |
| Sep 7, 9:03 AM EDT | Tornado Warning | CAE | Kershaw, Lee | 42 min |
| Sep 7, 9:37 AM EDT | Tornado Warning | CAE | Calhoun, Orangeburg | 23 min |
| Sep 7, 9:38 AM EDT | Tornado Warning | CAE | Clarendon | 37 min |
| Sep 7, 9:55 AM EDT | Tornado Warning | CAE | Sumter | 50 min |
| Sep 7, 10:34 AM EDT | Tornado Warning | CAE | Lancaster | 41 min |
| Sep 7, 12:33 PM EDT | Tornado Warning | CAE | Orangeburg | 27 min |
| Sep 7, 12:34 PM EDT | Tornado Warning | CAE | Orangeburg | 26 min |
| Sep 7, 3:31 PM EDT | Tornado Warning | CAE | Chesterfield | 44 min |
| Sep 7, 4:07 PM EDT | Tornado Warning | CAE | Bamberg | 38 min |
| Sep 7, 5:55 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 20 min |
| Sep 7, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 19 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.